section content

HISTORY

5 year old neutered male Shih Tzu presented with a history of portosystemic shunt.

Treated medically with lactulose and antibiotics, including metronidazole at a dose of 20 mg/kg/day. Two weeks prior to presentation, the dog began having difficulties walking and had a hunched back stance with signs that progressed to staggering, shaking, inability to stand, and being stuporous a few days before presentation. On physical exam, the dog was depressed, confused, ataxic, had vertical nystagmus, and was falling to the right side. Cerebrospinal fluid analysis showed a non-specific mixed cell pleocytosis.

A preliminary diagnosis of central vestibular disease and possible hepatoencephalopathy was made and MRI performed.

T2w sagittal (left) and transverse (right)

T2-FLAIR (left) and GRE (right)

T1w pre- (left) and post-contrast (right)

T1w +C sagittal (left) and dorsal (right)

FINDINGS

  • Bilaterally symmetric T2 and FLAIR hyperintensities in the cerebellar nuclei. All 3 paired nuclei are well visualized on the transverse images; the paired dentate (lateral-most) nuclei are especially prominent on the T2W para-sagittal images. (These lesions are not visualized on the T1W images and do not enhance.)
  • Bilaterally symmetric T2 and FLAIR hyperintensities in the caudal colliculi. (These lesions are not visualized on the T1W images and do not enhance.)
  • Bilaterally symmetric T1 hyperintensity of the lentiform nuclei noted on all 3 imaging planes.

SUMMARY

Findings are compatible with a toxic, metabolic, or inherited neurodegenerative disorder. In light of the history and the distribution of lesions, metronidozole toxicity is suspected, in addition to a diagnosis of hepatoencephalopathy from portosystemic shunting, which could be interfering with metronidazole metabolism and clearance.

DIAGNOSIS

  • MRI findings compatible with toxic, metabolic, or inherited neurodegenerative disorder
  • Based on distribution of lesions and history, suspect metronidazole toxicity and hepatoencephalopathy from portosystemic shunt
  • Eight days following the discontinuation of metronidozole, the patient returned to normal. Treatment consisted of the continuation of oral lactulose and amoxicillin. The dog is doing well 16 months later.

DISCUSSION

Bilaterally symmetric lesions on MRI often point to neurodegenerative disorders including toxic, metabolic, or inherited encephalopathies. In this patient, the distribution of abnormalities indicated a possible diagnosis of metronidazole toxicity (1) and hepatoencephalopathy (2).

Although the dose (20mg/kg/day) of metronidazole was well below reported neurotoxic doses (>60mg/kg/day) (3), the presence of a portosystemic shunt may have reduced clearance of the drug, as it is mainly metabolized in the liver (3). (Dogs and cats with portosystemic shunts (2) and people with excessive manganese deposition due to chronic liver disease (4) have been reported to have T1 shortening of the lentiform nuclei, similar to that seen in this patient, supporting the diagnosis of hepatoencephalopathy.)

In a report of 7 people with clinical metronidazole toxicity, bilaterally symmetric T2 prolongation was evident in the cerebellar dentate nuclei, midbrain, dorsal pons, medulla, corpus callosum, and cerebral white matter on MR images (1). Involvement of the cerebellar dentate nuclei and midbrain was demonstrated in all of the patients (1). No T1-weighted abnormalities or contrast enhancement were observed. All lesions were completely or partially reversible on followup MRI (1).

The adverse effects of metronidazole in the dog and cat include vomiting, hepatotoxicity, neutropenia and neurologic signs that are referable to cerebellar and central vestibular dysfunction (3). Seizures, head tilt, falling, paresis, ataxia, vertical nystagmus, tremors and rigidity have been reported (3). Recommended treatment has included discontinuation of the drug, supportive care, and diazepam (3). Although the exact mechanism of toxicity is unknown (3), administration of metronidazole in the face of hepatic insufficiency should be performed with caution, as this case example appears to indicate.

I wish to acknowledge Dr. Jay McDonnell for neurologic workup of this patient.

REFERENCES

  1. Kim E, Na DG, Kim EY, et al. MR imaging of metronidazole-induced encephalopathy: lesion distribution and diffusion-weighted imaging findings. Am J Neuroradiol 2007;28:1652–1658
  2. Torisu S, Washizu M, Hasegawa D, et al. Brain magnetic resonance imaging characteristics in dogs and cats with congenital portosystemic shunts. Vet Radiol Ultrasound, 2005; 46:447–451
  3. Evans J, Levesque D, Knowles K, et al. Diazepam as a treatment for metronidazole toxicosis in dogs: a retrospective study of 21 cases. J Vet Intern Med 2003;17:304-310
  4. Butterworth RF, Spahr L, Fontaine S et al. Manganese toxicity, dopaminergic dysfunction and hepatic encephalopathy. Metab Brain Dis 1995;10:259-67

 

Symmetric T2 prolongation in cerebellar nuclei and caudal colliculi

Symmetric T1 shortening in lentiform nuclei